Abnormal bleeding on tamoxifene

Goodevening Sumit sir and everyone here ,

I AM on Tamoxifene for 27 months and a 26 months BC Survivor, i am have started my cycle after 2 years ammenorrhoea 2 months back after a endometrial thickness showed 13 mm..after the cycle it decreased to 10 mm.now again after 2 months i got my cycle it is heavy bleeding...scan shows endometrial thickness of 8 mm.i am a gynecologist...we generally give coagulants and progesterones to stop it...mine was a heterogenous tumour where in some biopsy reports showed er /pr positive and some didnt show.

what should i do sir...very confused and worried...i feel i should stop TAMOXIFENE as it is already 2 yrs and who is the better person to talk or meet for my problem...

2 Replies

  • Sorry for the delayed reply. Last few days were hectic.

    For such bleeding post Tamoxifen, we have to differentiate between an onset of normal periods and a pathological bleeding due to endometrial hyperplasia. Since the scan shows an endometrial thickness of 8 mm, i would say it seems fine to wait and watch if another period comes up and for all you know, it may come regularly. Or it could be just one bleed due to hyperplasia. The only was to actually differentiate is D & C. If you are worried about a uterine cancer, don't worry, I do not think this is that at all! But do keep a watch on periods and if need be, repeat a sonography later.

  • This is my dear a rather known side-effect of Tamoxifen. This will be on and off. We as oncologists would not recommend any progesterones for this at all due to the hypothetical situation of those drugs stimulating the ER/PR +ve Breast cancer cells.

    Intermittent vaginal bleeding on tamoxifen is very common and keeping track of your menstrual bleeding would be helpful to you and your doctor to see if there's a pattern to the bleeding or no pattern. That can be helpful to figure out if an evaluation needs to be done.

    Its gonna be symptomatic treatment. Regular Ultrasound scans at 3-4 months time and a D & C, should this endometrial thickness be persistent and any adverse features of asymmetrical thickness be noticed.

    Some physicians even give a Tamoxifen break for few weeks, should the Breast cancer risk estimate and benefit of Tamoxifen be low.

    If you are very concerned and if this is very frustrating and interfering in your daily life, your oncologist may discuss with you other alternative option of suppressing ovarian function (via GnRH analogues) and offering you a Aromatase Inhibitor drug in special circumstances.


    Dr Rohit Malde MD, DNB, FRCR (UK)

    Consultant Clinical Oncologist

You may also like...